I met with my neurologist on Monday and we determined that while it is still too early to tell if the Topamax is working, I will stay on it for another few months to see if it eventually will decrease the number of migraines I get each month. Unfortunately, he isn't able to increase my dosage because I already am suffering from some "language deficits."
Language deficits is a nice way to say that last week I could not remember my own phone number. Well, I knew the first four numbers, and technically, I knew the last three, but did not know what order they went in. And the real kick in the pants? On Monday, while I knew Griffin's middle name, for the life of me, I could not spell it. I had to write it on a piece of paper a couple of times before I got it right. Sometimes I am at a loss for words - literally. I confuse words. I say "feathers" when I mean "fabric." I say "curl" when I want to say "turn." I stop in mid-sentence because I completely blank on what I am trying to say. I stumble and stutter. It's strange because I can feel my brain slowing down. My mouth is going as fast as it always has, but my brain is putting on the brakes. Sometimes words come out of my mouth and I can't stop them - they just don't make sense. They might sound similar (like curl and turn) or start with the same letter, but they don't make sense within the context of the sentence. It's frustrating and I'm becoming so aware of it that I'm paranoid when I have to talk to people outside of my family and friends. Can they tell, or is it just me? I've described it two different ways. One is that my mental dictionary is shrinking. The other is that the medicine has taken away my ability to small talk and engage in witty banter and has revealed a layer of stupidity. Seriously. My writing seems to be fine. But verbally? I'm shrinking.